Indiana, 2008

Damaging Winds and Lightning Strikes in Indiana, July 20, 2008

July 20, 2008 · NWS IND · 35 events in 13 counties and zones

Strong daytime heating and humid air destabilized the atmosphere during the late morning and early afternoon hours. Turbulent clouds developed along a west to east low-level confluence boundary and were aided by wind shear of 30 to 35 knots at low- to mid-levels of the atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$160,000
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Strong daytime heating and humid air destabilized the atmosphere during the late morning and early afternoon hours. Turbulent clouds developed along a west to east low-level confluence boundary and were aided by wind shear of 30 to 35 knots at low- to mid-levels of the atmosphere. These conditions increased the number and intensity of thunderstorms during the late afternoon and early evening. They produced damaging winds across Indiana from west to east just south of Indianapolis.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 20, 1:43 PM EST, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 20, 1:43 PM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
243 PM EDT SUN JUL 20 2008

.DISCUSSION...

FORECAST FOCUS IS ON CHANCES FOR RAIN THROUGH MID WEEK.

AT 18Z A SFC BOUNDARY EXTENDED ACRS NRN SECTIONS OF CENTRAL IN INTO
IL. SCT TSRA WERE FIRING ALONG THIS BOUNDARY AS WELL AS POPPING UP
ACRS REMAINDER OF FORECAST AREA /FA/ DUE TO UNSTABLE ATMS. TSRA WERE
ALSO TRYING TO GET GOING IN WRN IA.

MODELS ARE IN DECENT AGREEMENT. NO ONE MODEL IS DOING GREAT WITH
CONVECTION BUT THE MODELS MAIN MASS FIELDS ARE SIMILAR. WILL USE A
BLEND...BUT CONFIDENCE IS LOW DUE TO UNCERTAINTY OF MCS DEVELOPMENT
WHICH OFTEN ARE NOT HANDLED WELL BY MODELS.

EXPECT SCT TSRA TO CONTINUE INTO THIS EVENING WITH BOUNDARY IN THE
AREA AND CONTINUED UNSTABLE ATMS. WILL CONTINUE CHC POPS THIS
EVENING. MEANWHILE...STRONG WARM ADVECTION BEGINS ALOFT ACROSS NE/IA
WHICH SHOULD FIRE ANOTHER MCS. THIS MCS WILL TRACK TOWARD THE FA
OVERNIGHT. SOME QUESTION AS TO WHETHER IT WILL MAKE IT TO THE FA BY
12Z. THUS AM NOT CONFIDENT ENOUGH FOR LIKELY POPS OVERNIGHT. WENT
HIGH CHANCE POPS NW FA OVERNIGHT /CLOSEST TO POTENTIAL MCS TRACK/
WITH LOWEST POPS SE FA /FARTHEST AWAY FROM POTENTIAL MCS TRACK/.
THESE ARE STILL HIGHER THAN MOS WHICH ATTM DOES NOT LOOK LIKE IT
HANDLES THE SITUATION WELL. WITH CLOUDS AROUND AND A CONTINUED HUMID
AIRMASS...FEEL THAT MAV TEMPS ARE TOO COOL. BLENDED MAV WITH THE
WARMER MET VALUES.

ON MON REMNANTS OF MCS MAY BE MOVING ACROSS FA DURING THE
MORNING...WITH MORE SCT STORMS FIRING IN THE AFTN ALONG REMNANT
BOUNDARIES. WITH TIMING AND COVERAGE UNCERTAIN...KEPT CHANCE POPS
ALL DAY. MAV TEMPS LOOK TOO WARM GIVEN CLOUDS AND TSRA AROUND. WENT
CLOSER TO MET NUMBERS.

UPPER TROF WILL DIG SW INTO THE AREA MON NIGHT INTO TUE AND BRING
COOLER AND DRIER AIR INTO THE AREA BY WED. TSRA THREAT WILL CONTINUE
MON NIGHT AND TUE ACROSS ENTIRE FA AS ANOTHER MCS MAY RIDE ACROSS
SRN FA. BELIEVE ENUF DRIER AIR WILL WORK INTO NRN FA TO END RAIN
THREAT THERE BY TUE AFTN. ENDED RAIN REMAINDER OF FA BY TUE NIGHT.
GFS IS A BIT STRONGER WITH UPPER LOW AND KEEPS RAIN THREAT INTO
WED...BUT IT IS AN OUTLIER ATTM SO WILL CONTINUE DRY FORECAST WED.

NEXT WAVE WILL IMPACT FA THU NIGHT INTO FRI SO CONTINUED LOW CHC
POPS THEN. REMOVED POPS ON THU AS TIMING NOW APPEARS TO BE THU NIGHT.

&&

.AVIATION...DISCUSSION FOR 18Z TAFS

SCATTERED SHOWERS AND A FEW THUNDERSTORMS WERE DEVELOPING NEAR A CD
FRONT FROM JUST SOUTH OF KCHI TO KMLI. A FEW OF THESE THUNDERSTORMS
MAY MOVE NEAR OR ACROSS THE KLAF AREA THIS AFTERNOON. ELSEWHERE
FORECAST IS MORE MUDDLED AS MODELS ARE FORECASTING A QUIET PATTERN
BUT WITH A VERY UNSTABLE AIRMASS AND A COLD FRONT DRIFTING SOUTH
ACROSS OUR AREA.

I CANNOT RULE OUT A THUNDERSTORM ANYWHERE...BUT UNTIL LATE TONIGHT
ANY THUNDERSTORMS WILL PROBABLY BE ISOLATED SO WILL LEAVE OUT OF
TAFS FOR NOW.  THERE IS GOOD LOW LEVEL CONVERGENCE ACROSS IOWA AND
AND ANOTHER THUNDERSTORM COMPLEX WILL LIKELY DEVELOP OVERNIGHT AND
MOVE OUR WAY BY EARLY MONDAY MORNING. THUS WILL INCREASE MENTION OF
THUNDERSTORMS DESPITE WHAT MODELS ARE FORECASTING BY MONDAY.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...JH
PUBLIC...CS
Hazardous weather outlook, Jul 20, 2:23 PM EST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
323 PM EDT SUN JUL 20 2008

INZ021-028>031-035>049-051>057-060>065-067>072-211930-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
323 PM EDT SUN JUL 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH TONIGHT. SEVERE
STORMS ARE POSSIBLE...WITH DAMAGING WINDS THE PRIMARY THREAT.
HEAVY RAIN IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE RISK FOR SEVERE THUNDERSTORMS WILL CONTINUE THROUGH MONDAY AS
A COLD FRONT SLOWLY MOVES SOUTH ACROSS THE AREA. THE MAIN HAZARD
MONDAY ALSO APPEARS TO BE DAMAGING WINDS. DO NOT FORGET THAT CLOUD
TO GROUND LIGHTNING IS ALWAYS A THREAT WITH ANY STORM.

STORMS ARE ALSO POSSIBLE TUESDAY AND AGAIN NEXT THURSDAY NIGHT AND
FRIDAY. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED INTO THIS EVENING AND MAY BE
NEEDED AGAIN LATER MONDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

The radar

The Indianapolis radar (KIND), 105 km away, was scanning. The volume nearest the first event began at 20:15 UTC.

Open the radar archive at this moment

Event by event

31 thunderstorm wind, 4 lightning. Local standard time, as filed.

Thunderstorm Wind, Vermillion

When
July 20, 3:15 PM EST
Where
Vermillion County, Coyuga
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.950, -87.470

Thunderstorm winds blew down utility lines.

Thunderstorm Wind, Parke

When
July 20, 3:43 PM EST
Where
Parke County, Rockville
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.770, -87.230

Numerous trees were blown down by thunderstorm winds.

Thunderstorm Wind, Hendricks

When
July 20, 4:00 PM EST
Where
Hendricks County, Brownsburg
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.850, -86.400

Thunderstorm winds blew down a tree onto United States Highway 136, blocking the eastbound lane. Minor damage occurred to a chimney and siding of a house.

Thunderstorm Wind, Hendricks

When
July 20, 4:25 PM EST
Where
Hendricks County, Plainfield
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.700, -86.400

Trees and utility lines were blown down by thunderstorm winds.

Lightning, Putnam

When
July 20, 4:30 PM EST
Where
Putnam County, 1.14 mi NE of Limedale
Property damage
$5,000
Reported by
Newspaper
Coordinates
39.632, -86.865

Firefighters responded to a house on fire on Sunset Drive that is believed to be a result of lightning damage. Damage appeared to be primarily confined to the inside of the home. Smoke could be seen coming out of the eaves of the home. Amount of damage is unknown.

Lightning, Putnam

When
July 20, 4:30 PM EST
Where
Putnam County, 1.32 mi NW of Fox Ridge
Property damage
$3,000
Reported by
Newspaper
Coordinates
39.631, -86.850

Lightning is believed to have been responsible for major electrical problems at Putnam County Hospital. Smoke filled the radiology department of the hospital and power flickered. Damage cost is a rough estimate.

Lightning, Putnam

When
July 20, 4:30 PM EST
Where
Putnam County, 0.98 mi N of Fillmore
Property damage
$100
Reported by
Newspaper
Coordinates
39.684, -86.753

A tree was said to have been on fire on County Road 550 East near Fillmore, presumably as a result of a lightning strike.

Thunderstorm Wind, Putnam

When
July 20, 4:30 PM EST
Where
Putnam County, 2.77 mi ENE of Mt Meridian
Measured
55 kt (63 mph) estimated gust
Reported by
Newspaper
Coordinates
39.613, -86.721

A tree was reported over the roadway on United States Highway 40 East near County Road 725 East, as a result of thunderstorm winds.

Thunderstorm Wind, Putnam

When
July 20, 4:30 PM EST
Where
Putnam County, Greencastle
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Newspaper
Coordinates
39.650, -86.870

Power lines were down in the vicinity of United States Highway 231 South. No further details of location were given.

Thunderstorm Wind, Morgan

When
July 20, 4:40 PM EST
Where
Morgan County, 6 mi SSW of Martinsville
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
39.350, -86.473

Thunderstorm winds blew down multiple trees and branches.

Thunderstorm Wind, Morgan

When
July 20, 4:40 PM EST
Where
Morgan County, 0.5 mi SE of Paragon
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
39.396, -86.562

Thunderstorm winds knocked out power and blew a tree down onto a house.

Thunderstorm Wind, Morgan

When
July 20, 4:40 PM EST
Where
Morgan County, Martinsville
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.430, -86.430

Trees were blown down by thunderstorm winds at scattered locations around the county.

Thunderstorm Wind, Johnson

When
July 20, 4:42 PM EST
Where
Johnson County, 2.05 mi SSW of Greenwood Skyway Arp
Measured
60 kt (69 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.601, -86.090

A 10-inch diameter tree was snapped off by thunderstorm winds on the southeast side of the city.

Thunderstorm Wind, Johnson

When
July 20, 4:45 PM EST
Where
Johnson County, Franklin
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
39.480, -86.050

Thunderstorm winds blew down trees, tree limbs, and utility lines.

Thunderstorm Wind, Johnson

When
July 20, 4:45 PM EST
Where
Johnson County, Bargersville
Measured
65 kt (75 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
39.520, -86.170

Thunderstorm winds blew down trees and utility lines throughout the county.

Thunderstorm Wind, Johnson

When
July 20, 4:45 PM EST
Where
Johnson County, 1.73 mi N of Franklin
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.505, -86.055

A large tree was blow down onto Graham Road by thunderstorm winds.

Thunderstorm Wind, Bartholomew

When
July 20, 5:00 PM EST
Where
Bartholomew County, 0.58 mi SSE of Bakalar Muni Arpt
Measured
60 kt (69 mph) estimated gust
Reported by
Newspaper
Coordinates
39.263, -85.894

Thunderstorm winds downed trees and knocked out electricity. A lightning strike caused weather observing equipment at Columbus Municipal Airport to breakdown. Police were busy responding to calls of trees down on roadways throughout the county.

Thunderstorm Wind, Bartholomew

When
July 20, 5:00 PM EST
Where
Bartholomew County, Jonesville
Measured
60 kt (69 mph) estimated gust
Reported by
Newspaper
Coordinates
39.070, -85.880

Police were busy responding to calls of trees down on roadways throughout the county. One caller reported that a tree fell onto a house in Jonesville.

Thunderstorm Wind, Shelby

When
July 20, 5:00 PM EST
Where
Shelby County, 1.92 mi S of Shelbyville Muni Arp
Measured
60 kt (69 mph) estimated gust
Property damage
$68,000
Reported by
Newspaper
Coordinates
39.552, -85.797

Six homes in the Beech Brook subdivision were damaged by trees that were blown down by thunderstorm winds. Three of those had roof damage, according to the Shelby County Sheriff's Department. One of the homes suffered damage primarily to two upstairs bedrooms. Another two doors down had three trees fall on it. A shed was crushed on a neighboring property. Another property had a tree fall on a 2007 H-3 Hummer while the home sustained damage to mostly over the garage, the living room, and the family room.

Thunderstorm Wind, Johnson

When
July 20, 5:02 PM EST
Where
Johnson County, Edinburg
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
39.350, -85.970

Thunderstorm winds blew trees and utility lines down.

Thunderstorm Wind, Shelby

When
July 20, 5:08 PM EST
Where
Shelby County, 0.53 mi NNE of Shelbyville
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
39.527, -85.777

Trees and utility lines were blown down on the north side of the city. Some street flooding was observed from heavy rainfall.

Thunderstorm Wind, Shelby

When
July 20, 5:10 PM EST
Where
Shelby County, 1.89 mi NE of Shelbyville
Measured
60 kt (69 mph) estimated gust
Reported by
Newspaper
Coordinates
39.539, -85.755

A tree was reported down by thunderstorm winds, blocking Knightstown Road at the Interstate 74 overpass.

Thunderstorm Wind, Shelby

When
July 20, 5:10 PM EST
Where
Shelby County, 0.44 mi ESE of Marion
Measured
60 kt (69 mph) estimated gust
Reported by
Newspaper
Coordinates
39.577, -85.743

A tree was reported down by thunderstorm winds and blocking Knightstown Road at County Road East 350 North.

Thunderstorm Wind, Shelby

When
July 20, 5:10 PM EST
Where
Shelby County, 0.31 mi NNE of Waldron
Measured
60 kt (69 mph) estimated gust
Reported by
Newspaper
Coordinates
39.454, -85.668

Thunderstorm winds blew trees down onto roads in several locations in and near Waldron, Indiana. In Waldron, a tree fell onto Mulberry Street. Outside of Waldron, trees fell onto: Country Road (CR) 900 South and CR 600 West, CR 1000 South, and State Road 252 and CR 700 West.

Lightning, Shelby

When
July 20, 5:10 PM EST
Where
Shelby County, 0.91 mi SE of Fairland
Property damage
$40,000
Reported by
Newspaper
Coordinates
39.569, -85.860

Lightning struck a 4,700-square-foot house. Initial inspection revealed no evidence of damage/fire then 10 to 15 minutes later the attic was seen on fire. Fairland Volunteer Fire Department received the call to respond at 5:34 PM EST. Roughly 30 firefighters in at least nine trucks fought the blaze that ensued. Fire damage was contained to the upper story, however water damage was tremendous. Acting chief of the fire department said about 2,000 gallons of water per minute was used for at least an hour. By 6:51 PM EST the blaze was under control. Firefighters remained on the scene until 9 PM EST.

Thunderstorm Wind, Bartholomew

When
July 20, 5:15 PM EST
Where
Bartholomew County, East Columbus
Measured
60 kt (69 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
39.200, -85.880

Trees and utility lines were found down throughout the city due to thunderstorm winds.

Thunderstorm Wind, Rush

When
July 20, 5:20 PM EST
Where
Rush County, Milroy
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.500, -85.470

Trees and utility lines were blown down throughout Milroy by thunderstorm winds.

Thunderstorm Wind, Decatur

When
July 20, 5:30 PM EST
Where
Decatur County, Westport
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.180, -85.580

Trees, tree limbs, and utility lines were blown down by thunderstorm winds.

Thunderstorm Wind, Monroe

When
July 20, 5:33 PM EST
Where
Monroe County, 1.77 mi N of Yellowstone
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.025, -86.355

Trees were blown down over Tower Ridge Road in Hooiser National Forest by thunderstorm winds.

Thunderstorm Wind, Jennings

When
July 20, 5:35 PM EST
Where
Jennings County, 1.49 mi NNW of North Vernon
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.020, -85.640

A tree was blown down by thunderstorm winds onto State Highway 3 north of North Vernon. Other trees were found down countrywide.

Thunderstorm Wind, Jennings

When
July 20, 5:35 PM EST
Where
Jennings County, 1.25 mi ENE of North Vernon
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.006, -85.608

A tree was blown down by thunderstorm winds onto State Highway 50 east of North Vernon. Other trees were found down countrywide.

Thunderstorm Wind, Jennings

When
July 20, 5:35 PM EST
Where
Jennings County, North Vernon
Measured
60 kt (69 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.000, -85.630

Trees were blown down by thunderstorm winds. One tree had a diameter of 12 inches.

Thunderstorm Wind, Jennings

When
July 20, 5:50 PM EST
Where
Jennings County, North Vernon
Measured
60 kt (69 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.000, -85.630

Trees were blown down by thunderstorm winds. One tree had a diameter of 12 inches.

Thunderstorm Wind, Jackson

When
July 20, 5:50 PM EST
Where
Jackson County, Seymour
Measured
60 kt (69 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
38.970, -85.900

Trees and utility lines were blown down by thunderstorm winds.

Thunderstorm Wind, Jackson

When
July 20, 6:32 PM EST
Where
Jackson County, Brownstown
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.880, -86.030

Trees and tree limbs were blown down by thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124948, 124949, 124950, 124955, 125358, 125359, 125360, 125361, 125362, 124956, 124959, 124962, 124965, 124971, 124973, 125102, 125351, 125352, 125354, 125101, 125116, 125347, 125348, 125349, 125355, 125148, 125158, 125160, 125188, 125284, 125285, 125287, 125294, 125295, 125296.